Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 2, NWS Flagstaff, AZ

February 20, 2008Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Feb 20, 2008, 7:47 PM MST for Yavapai County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 20, 2008, 7:47 PM MST (02:47 UTC)
Expired
Feb 20, 2008, 8:15 PM MST
In force
28 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 99 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2008-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2008-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 210248
SVRFGZ
AZC025-210315-
/O.NEW.KFGZ.SV.W.0002.080221T0247Z-080221T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
747 PM MST WED FEB 20 2008

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 815 PM MST

* AT 744 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WALKER...OR ABOUT 11 MILES SOUTHEAST OF
  PRESCOTT...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHWEST OF MAYER BY 755 PM MST...
  POLAND JUNCTION BY 800 PM MST...
  DEWEY-HUMBOLDT BY 810 PM MST...

LAT...LON 3466 11220 3447 11205 3431 11241 3446 11253
TIME...MOT...LOC 0247Z 238DEG 21KT 3445 11235

$$
DB
1 follow-up statement
000 
WWUS55 KFGZ 210315
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
813 PM MST WED FEB 20 2008

AZC025-210323-
/O.EXP.KFGZ.SV.W.0002.000000T0000Z-080221T0315Z/
YAVAPAI AZ-
813 PM MST WED FEB 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL YAVAPAI COUNTY EXPIRES
AT 815 PM MST...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND WAS NO LONGER 
SEVERE. HOWEVER...THUNDERSTORMS CONTINUE TO MOVE ACROSS THE EASTERN 
HALF OF YAVAPAI COUNTY AND THESE STORMS MAY PRODUCE BRIEF HEAVY 
RAIN...STRONG GUSTY WINDS...AND SMALL HAIL.

LAT...LON 3466 11220 3447 11205 3431 11241 3446 11253
TIME...MOT...LOC 0313Z 238DEG 21KT 3453 11219

$$
DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 6:00 PM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Feb 20, 6:00 PM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
600 PM MST WED FEB 20 2008

.SYNOPSIS...RAIN AND SNOW SHOWERS...AND A FEW THUNDERSTORMS...WILL
MOVE ACROSS NORTHERN ARIZONA THIS EVENING AND OVERNIGHT. SNOW LEVELS
WILL FALL FROM AROUND 7000 FEET THIS EVENING TO AROUND 6000 FEET BY
THURSDAY MORNING. TEMPERATURES WILL REMAIN BELOW NORMAL FOR THE NEXT
SEVERAL DAYS.

&&

.DISCUSSION...THE LATEST SATELLITE IMAGERY SHOWS THE CENTER OF THE
LOW MOVING INTO NORTHERN ARIZONA WITH DOPPLER RADAR SHOWING SEVERAL
BANDS OF MODERATE PRECIPITATION MOVING INTO WESTERN YAVAPAI AND
COCONINO COUNTIES. EXPECT CONTINUED BANDS OF SNOW AND RAIN TO
DEVELOP OVERNIGHT WITH SEVERAL INCHES OF SNOWFALL POSSIBLE ABOVE
6000 FEET. BY THURSDAY AFTERNOON THIS SYSTEM WILL BE EAST OF ARIZONA
AND WEATHER CONDITIONS ARE EXPECTED TO IMPROVE FROM WEST TO EAST.

ON FRIDAY AND SATURDAY...A SECOND LOW PRESSURE SYSTEM IS EXPECTED TO
PRODUCE GOOD CHANCES FOR MORE SNOW AND RAIN ACROSS MUCH OF THE
NORTHLAND. BOTH THE GFS AND EUROPEAN MODELS SHOW A BROAD TROUGH OF
LOW PRESSURE WITH A COLD FRONT MOVING INTO THE STATE FRIDAY
AFTERNOON. THIS NEXT SYSTEM HAS FAIRLY WEAK AND ELEVATED
DYNAMICS...HOWEVER THE OROGRAPHIC FORCING APPEARS TO BE BETTER THAN
THE LAST SYSTEM. THIS MEANS THE HIGHER TERRAIN AREAS WILL PROBABLY
SEE ENHANCED AMOUNTS OF PRECIPITATION AS COMPARED TO THE VALLEY
REGIONS. MODEL RUN TO RUN GUIDANCE ON THIS SYSTEM IS IMPROVING AND
CONFIDENCE IS FAIR FOR A WIDESPREAD EVENT WITH LOW AMOUNTS OF
MEASURABLE PRECIPITATION. BY SATURDAY MORNING WEATHER CONDITIONS
SHOULD IMPROVE FROM WEST TO EAST AS THE LOW MOVES AWAY FROM ARIZONA.

SUNDAY AND MONDAY...A THIRD SYSTEM IS FORECAST TO AFFECT NORTHERN
ARIZONA ON SUNDAY EVENING INTO MONDAY MORNING. THE CENTER OF THIS
STORM IS FORECAST TO TRACK THROUGH SOUTHERN IDAHO AND WYOMING
KEEPING THE BEST DYNAMICS AND MOISTURE NORTH OF THE STATE. UNLESS
THE FORECAST TRACK MOVES THIS SYSTEM FURTHER SOUTH WE WILL PROBABLY
SEE LIMITED AMOUNTS OF PRECIPITATION. MODEL INCONSISTENCIES FROM RUN
TO RUN HAVE CONTINUED TO KEEP FORECAST CONFIDENCE LOW ON THIS THIRD
SYSTEM. THEREFORE WE ARE KEEPING CHANCES FOR PRECIPITATION LOW UNTIL
THE FORECAST GUIDANCE IMPROVES. CHANGES TO THE FORECAST TRACK ARE
VERY POSSIBLE WITH THIS SYSTEM AND THESE CHANGES WILL DIRECTLY
AFFECT THE LOCATION AND AMOUNTS OF PRECIPITATION. STAY TUNED FOR
UPDATES AS THIS SYSTEM GETS CLOSER.

&&

.AVIATION....AVIATION...FOR THE 00Z PACKAGE...A COLD FRONT WILL MOVE
FROM WEST TO EAST ACROSS NORTHERN ARIZONA OVERNIGHT BRINGING AN
INCREASING CHANCE OF RAIN AND SNOW SHOWERS. THE SNOW LEVEL WILL BE
AROUND 5500 TO 6000 FEET OVERNIGHT. IN ADDITION...EXPECT WIDESPREAD
MVFR CONDITIONS WITH LOCAL IFR CONDITIONS OVER THE MOUNTAINS. ON
THURSDAY SHOWERS WILL BE ON THE DECREASE WITH WIDESPREAD CEILINGS OF
2000-4000 FEET OVER THE MOUNTAINS. CONDITIONS CONTINUING AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY IN EFFECT UNTIL 5
AM MST THURSDAY ABOVE 7000 FEET FOR AZZ004.

&&

DB/BOHLIN/MCCOLLUM
Hazardous weather outlook, Feb 20, 2:28 PM MST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
228 PM MST WED FEB 20 2008

AZZ004>018-037>040-210700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
228 PM MST WED FEB 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SNOW ADVISORY REMAIN IN EFFECT FOR THE KAIBAB PLATEAU FROM
THIS AFTERNOON UNTIL THURSDAY MORNING FOR ELEVATIONS ABOVE
7000 FEET.

A SERIES OF PACIFIC STORM SYSTEMS WILL AFFECT NORTHERN ARIZONA FOR
THE NEXT 3 DAYS. THE FIRST STORM HAS THE POTENTIAL TO PRODUCE 2 TO 4
INCHES OF SNOWFALL OVERNIGHT ABOVE 6500 FEET WITH LOCALLY HIGHER
AMOUNTS IN THE STRONGEST SNOW BANDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER STORM SYSTEM IS EXPECTED TO ARRIVE ON FRIDAY. THE LOW
CENTER AND BEST DYNAMICS WITH THIS STORM ARE FORECAST TO BE NORTH
OF THE STATE. THE CURRENT FORECAST CALLS FOR AROUND 1 TO 3 INCHES
OF SNOWFALL ABOVE 6500 FEET WITH LOCALLY HIGHER AMOUNTS IN SOME
FAVORED HIGH TERRAIN AREAS.

.SPOTTER INFORMATION STATEMENT...

RB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 7:20 PM MSTSevere Thunderstorm WarningFGZYavapai25 min
Feb 20, 11:25 PM MSTSevere Thunderstorm WarningFGZGila, Navajo22 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.